EconPapers    
Economics at your fingertips  
 

Who Bears the Burden of Local Taxes?

Marius Brülhart, Jayson Danton, Raphaël Parchet and Jörg Schläpfer
Authors registered in the RePEc Author Service: Joerg Schlaepfer

American Economic Journal: Economic Policy, 2025, vol. 17, issue 1, 464-505

Abstract: We study the distributional effects of local taxes. They turn out to be strikingly progressive. We calibrate a municipality-level structural model with quasi-experimental estimates of taxpayer mobility by family type. Households with children are found to be less mobile than households without children and to have stronger preferences for locally provided public goods. Combined with capitalization of taxes into housing prices and nonhomothetic housing demand, this implies that the incidence of local income taxes mainly falls on high-income childless households. Increases in local income taxes, even if flat rate, turn out to be more progressive than property taxes.

JEL-codes: H22 H71 R21 R31 (search for similar items in EconPapers)
Date: 2025
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/pol.20220462 (application/pdf)
https://doi.org/10.3886/E192021V1 (text/html)
https://www.aeaweb.org/doi/10.1257/pol.20220462.appx (application/pdf)
https://www.aeaweb.org/doi/10.1257/pol.20220462.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Who Bears the Burden of Local Taxes? (2022) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:17:y:2025:i:1:p:464-505

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

DOI: 10.1257/pol.20220462

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-23
Handle: RePEc:aea:aejpol:v:17:y:2025:i:1:p:464-505